How ’bout Getting Me Off of These Antidepressants

It has certainly been awhile since I have blogged. I feel I owe an update for those who continue to visit and read my posts. Most of the hits are from my Complex Post Traumatic Stress Disorder (C-PTSD) or depression pieces. I appreciate the patronage more than I can say. The gaps between my writings are due to my own breakthroughs. I have found myself living life. Most of the time now, I function on a much more mindful (less depressed) state. Up to this point, my blog has primarily been about trying to come to grips with what happened to me as a child, and coping with these two debilitating disorders.

 

In the forefront of my mind right now it that I have decided to come off of anti-depressants. I have been on them since 2005, and I believe it is time I say fare-thee-well. I am currently on Effexor. I have been doing some research and have found it well documented that this medication is horribly difficult to come off of. Something I wish I would have known before I started. I will save my rant about the lack of compassion of doctors through the withholding of information for another day. Needless to say, I am not pleased that I am looking at such a rough road physically and mentally. I will be SEEKING MEDICAL ADVICE to set my course of coming off the medicine. From what I have read, 2-3 months is the safest way to go with Effexor.

 

There are several reasons I want to come off. The first is the physical. When I was on Zoloft, I could miss a dose and not feel the effects. It wasn’t till the third day that I started feeling “spacey.” If I missed a 4th, I was in trouble and started having serious withdrawal symptoms. With Effexor, those withdrawal symptoms hit in 1/2 a day. It scares me that my mind is that dependant on this drug.

 

The second reason is I want to continue to practice a mindful approach to life and use this approach to deal with my depression.

 

From 2007-2010, I was in a work environment that mirrored my childhood. My boss had full-blown NPD (Narcissistic Personality Disorder).

 

The DSM-IV states about NPD:

 

[NPD is] A pervasive pattern of grandiosity (in fantasy or behavior), need for admiration, and lack of empathy, beginning by early adulthood and present in a variety of contexts, as indicated by five (or more) of the following:

–Has a grandiose sense of self-importance (e.g., exaggerates achievements and talents, expects to be recognized as superior without commensurate achievements)

–Is preoccupied with fantasies of unlimited success, power, brilliance, beauty, or ideal    love

–Believes that he or she is “special” and unique and can only be understood by, or should associate with, other special or high-status people (or institutions)

–Requires excessive admiration

–Has a sense of entitlement, i.e., unreasonable expectations of especially favorable treatment or automatic compliance with his or her expectations

–Is interpersonally exploitative, i.e., takes advantage of others to achieve his or her own ends

–Lacks empathy: is unwilling to recognize or identify with the feelings and needs of others

–Is often envious of others or believes others are envious of him or her

–Shows arrogant, haughty behaviors or attitude

 

 

In 2009, the strain of working in an environment that was so similar to the torture inflicted on me by my NPD mother became too much to bear and I had a mental breakdown. At that time, it was determined by my psychologist and Primary Care Physician that the Zoloft I had been taking for 4 years had become ineffective and the medication was changed to Effexor.

 

I continued therapy for 10 months after my breakdown. At that time, I was “graduated” from treatment. My Psychologist labeled me a “profoundly changed human being,” and let me walk. I recently started therapy again due to some residual anger from those years that lead up to my breakdown. I am still able to maintain a fairly level head about other things, such as my past. We are going to start digging into my childhood in a very real way. I am not in crisis, nor have I been in 2.5 years. I have a loving and supporting family, and I am ready to see what is lurking below. I will not lie here… I am scared to death of what might be down there in the amnesiatic parts of my C-PTSD. I have a very gentile therapist that has seen me go into overload and knows how to pull me back from the edge.

 

All that said, I want to be done with the drugs (for now at least) and see if I can stand on my own two mental feet, as it were. I know that I will probably be on and off of the meds for the rest of my life. My depression may be like diabetes…. I may need a daily injection or I’ll die, but it has been so long since I have tried. It’s time to see for myself.

Advertisements

About ~Drew

I am a survivor of childhood torture. Each day, I put one foot in front of the other, moving forward. To do any less would spell my own destruction. My music/poetry/prose deal with the devastating effect of this kind of abuse on a human being: me. My experiences/thoughts/ideas/misconceptions are exposed here for all to see. Here. I am lain bare, naked, hidden only be the cloak of anonymity.
This entry was posted in abuse, anger, C-PTSD, coping, depression, psychology, recovery and tagged , . Bookmark the permalink.

3 Responses to How ’bout Getting Me Off of These Antidepressants

  1. You are more on top of the withdrawal problems than most shrinks. If you take it gradually you should be all right. The half lives are different for the different post-prozac drugs, but generally its just a matter of getting your t-cells back to normal (they adapt to the increased neurotrasmitters (from the pills) by blocking them, and then when the pills are stopped they block the normal transmitters for a while, putting you through the floor.

    Rather than take 2 or 3 months, you could do it much more rapidly (but still gradually) …but during the week or so after you get off — when it is roughest– you might consider a solo camping trip or other break from your fellow man, so that you don’t get divorced, fired, locked up, and shot while you become temporarily unbearable. Please dont take this as medical advice, I don’t know you or your specifics, and I am a psychologist and not a psychiatrist, but I do know the general picture.

    I remember when John Strauss warned psychiatry against using psychopharmacological drugs chronically. Psychiatry took a wrong turn on that a decade or two back.

  2. Hi Drew
    first of all i would like to apologize as my english isn’t really good yet.
    i can fully understand yor wish to stop the medications and it’s very good to do that with professional advice.

    I was on Xanax, Trittico, Concerta and at the end even on Tramal (similar to morphine, after a heavy dengue fever/bone breaker fever) last one i will never take again no matter on how heavy the body pain might be.

    Anyway I did not feel comfortable with all those things, feeling like getting becoming more and more something strange instead of myself. Loosing myself completely. Till a really heavy urge to stop with all those things.

    Stopping Xanax wasn’t a problem. I was able to do that within a week. But Trittico was cause the immediate and really heavy, painful rebound happening after ½ day already was! So I started all alone every week taking a small piece away ¼ cutting the tablets, always for a whole week before I did take again another small piece less…..it took me 2 months. Concerta wasn’t a problem either as long as I did not have to really concentrate on a thing for a longer time.

    Even if my c-ptsd now at the moment is quite heavy again, after being sick for 8 weeks now and as I stopped to take Tramal (the hard way as I don’t like to be dependent on something), plus having had my first Brainspotting…..i have to say that before that I was feeling much better. I was again able to cry if I did feel bad instead of seeming cold to the outside world but dying inside, but as well to feel joy, having good talks being more sensitive with other people, my passion, curiosity, sense of humour/black, came back as well…….short: much more me…..

    I wish you all the best, good luck, love and strength on your way of mindfulness
    anais

  3. NPD=my Father…flip my stomach is turning…it is brutal getting of those drugs, maybe you are by now, if so hope you are doing well!

What say you?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s